The frequency and reasons for antiretroviral switching with specific antiretroviral associations: The SWITCH study

St. Stephen's Centre, Chelsea and Westminster Hospital Trust, United Kingdom.
Antiviral research (Impact Factor: 3.94). 03/2010; 86(2):227-9. DOI: 10.1016/j.antiviral.2010.03.001
Source: PubMed


We investigated the reasons for switching antiretroviral regimens, an issue rarely addressed in cohort studies.
An observed toxicity switch rate (OTSR) was calculated by Poisson regression using the number of days individuals received each individual antiretroviral drug.
Of 3333 individuals receiving HAART, a total of 14% of regimens were switched, the majority occurring after 6 months of therapy. Toxicity was the major reason for switching (61%) and there were no major statistically significant differences in OTSR between the protease inhibitor (OTSR 26.4, 95% CI 18.3-37) and non-nucleoside reverse transcriptase inhibitor (OTSR 22.2, 95% CI 13.6-34.4) based regimes. For individual antiretrovirals, stavudine and zidovudine had significantly higher "switch" scores than all other drugs.
There were no differences between the major HAART classes in OTSR. We suggest that newer antiretrovirals will require differentiation in terms of longer-term toxicity, as this is the major reason for switching.

10 Reads
  • Source
    • "We observed that TDF was the best tolerated drug with fewer drug substitutions attributed to toxicity, whilst d4T based regimens were the least tolerated. This trend has also been reported in other resource limited settings as well as in developed settings [10], [15], [22], [23] although our study reported higher proportions of drug substitutions due to ADRs, possibly due to the longer follow up period in our study compared to previous studies or differences in clinical practice. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Antiretroviral changes (single drug substitutions and regimen switches) limit treatment options and introduce challenges such as increased cost, monitoring and adherence difficulties. Patterns of drug substitutions and regimen switches from stavudine (d4T) and zidovudine (AZT) regimens have been well described but data on tenofovir (TDF) are more limited. This study describes the patterns and risk factors for drug changes of these antiretroviral drugs in adults. This retrospective cohort study included HIV positive, antiretroviral treatment (ART) naïve adults aged ≥18 years who started ART with two nucleoside reverse transcriptase inhibitors (NRTIs) and a non-nucleoside reverse transcriptase inhibitor. Follow-up was censored at first drug change and analysis focused on NRTI changes only. Between September 2002 and April 2011, 5095 adults initiated ART in Gugulethu. This comprised 948 subjects on TDF, 3438 on d4T and 709 subjects on AZT. Virological suppression rates at 1 year, regimen switching due to virological failure and overall losses to the programme were similar across the three groups. TDF had the lowest incidence rate of drug substitutions (2.6 per 100 P/Ys) compared to 17.9 for d4T and 8.5 per 100 P/Ys for AZT. Adverse drug reactions (ADRs) accounted for the majority of drug substitutions of d4T. Multivariate analysis showed that increasing age, female sex and d4T exposure were associated with increased hazard of drug substitution due to ADRs. Conversely, TDF exposure was associated with a substantially lower risk of substitution (adjusted hazards ratio 0.38; 95% CI 0.20-0.72). Regimen switches and virological suppression were similar for patients exposed to TDF, d4T and AZT, suggesting all regimens were equally effective. However, TDF was better tolerated with a substantially lower rate of drug substitutions due to ADRs.
    PLoS ONE 05/2013; 8(5):e63596. DOI:10.1371/journal.pone.0063596 · 3.23 Impact Factor
  • Source
    • "Hepatic events were the most common drug ADRs associated with atazanavir/ritonavir [24]. Jaundice was also observed among atazanavir/ritonavir patients [24] [33] [36], but not among lopinavir/ritonavir patients [33]. Similarly, grade ≥3 increases in total bilirubin levels occurred more frequently in the atazanavir/ritonavir group than in the lopinavir/ritonavir group [33]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: The present paper describes possible connections between antiretroviral therapies (ARTs) used to treat human immunodeficiency virus (HIV) infection and adverse drug reactions (ADRs) encountered predominantly in the liver, including hypersensitivity syndrome reactions, as well as throughout the gastrointestinal system, including the pancreas. Highly active antiretroviral therapy (HAART) has a positive influence on the quality of life and longevity in HIV patients, substantially reducing morbidity and mortality in this population. However, HAART produces a spectrum of ADRs. Alcohol consumption can interact with HAART as well as other pharmaceutical agents used for the prevention of opportunistic infections such as pneumonia and tuberculosis. Other coinfections that occur in HIV, such as hepatitis viruses B or C, cytomegalovirus, or herpes simplex virus, further complicate the etiology of HAART-induced ADRs. The aspect of liver pathology including liver structure and function has received little attention and deserves further evaluation. The materials used provide a data-supported approach. They are based on systematic review and analysis of recently published world literature (MedLine search) and the experience of the authors in the specified topic. We conclude that therapeutic and drug monitoring of ART, using laboratory identification of phenotypic susceptibilities, drug interactions with other medications, drug interactions with herbal medicines, and alcohol intake might enable a safer use of this medication.
    03/2012; 2012(2090-3448):760706. DOI:10.1155/2012/760706
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Two nucleoside reverse transcriptase inhibitors (NRTIs) and efavirenz (EFV) is a recommended initial regimen for HIV-1. Most EFV-related central nervous system (CNS) toxicity resolves early though symptoms may persist; we studied switching to etravirine (ETR) in these individuals. A randomized, double-blind trial in patients with viral suppression but ongoing CNS adverse events after more than 12 weeks EFV. Patients received 2NRTI/EFV/ETR-placebo (delayed switch) or 2NRTI/ETR/EFV-placebo (immediate switch) for 12 weeks followed by 12-week open-label phase (2NRTI/ETR). Primary end-point was percentage with G2-4 CNS adverse events at 12 weeks. Thirty-eight men; 20/18 were randomized to immediate switch/delayed switch; median CD4 was 444/498 cells/μl, respectively. Baseline CNS adverse events were similar. Nineteen immediate switch patients completed follow-up (one lost to follow-up) and 13 on delayed switch (two lost to follow-up, two withdrawn consent, one adverse event). Immediate switch G2-4 CNS adverse event: 90% at baseline, 60% at week 12 (P = 0.041). Delayed switch G2-4 CNS adverse event: 88.9% at baseline, 81.3% at week 12 (P = ns). Combined (both arms) percentage decline in G2-4 CNS adverse event after 12 weeks of ETR was significant for overall adverse events, insomnia, abnormal dreams and nervousness (P = 0.009, 0.016, 0.001, and 0.046, respectively). All participants on study maintained HIV-RNA below 50 and median week 24 CD4 was 593 and 607 cells/μl on immediate switch and delayed switch. Two participants experienced new G3-4 adverse events [delayed switch: G3 flatulence on EFV); immediate switch: G4 viral URTI on ETR (SAE)]. Switching EFV to ETR led to a significant reduction in overall G2-4 CNS adverse events, including insomnia, abnormal dreams and nervousness as individual adverse event. Lack of improvement for some events suggests other causative factors.
    AIDS (London, England) 01/2011; 25(1):65-71. DOI:10.1097/QAD.0b013e328341685b · 5.55 Impact Factor
Show more

Similar Publications